Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 424, NWS Paducah, KY

September 7, 20126 counties in Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Sep 7, 2012, 8:06 PM CDT for 6 counties in Missouri. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2012, 8:06 PM CDT (01:06 UTC)
Expired
Sep 7, 2012, 8:45 PM CDT
In force
39 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Bollinger County, MO, Cape Girardeau County, MO, Perry County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 84 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 8:09 PM CDTFUNNEL CLOUD4 Se Patton, MO
Sep 7, 8:22 PM CDTTSTM WND DMGJackson, MO55 MPH WIND GUSTS. TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 5:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.1 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2285 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS53 KPAH 080106
SVRPAH
MOC017-031-157-201-207-223-080145-
/O.NEW.KPAH.SV.W.0424.120908T0106Z-120908T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CDT FRI SEP 7 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOLLINGER COUNTY IN SOUTHEAST MISSOURI...
  CAPE GIRARDEAU COUNTY IN SOUTHEAST MISSOURI...
  SOUTHERN PERRY COUNTY IN SOUTHEAST MISSOURI...
  SCOTT COUNTY IN SOUTHEAST MISSOURI...
  NORTHERN STODDARD COUNTY IN SOUTHEAST MISSOURI...
  EAST CENTRAL WAYNE COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 845 PM CDT.

* AT 802 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
  CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
  ALLIANCE TO PUXICO...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL MAY
  ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MARBLE HILL...ADVANCE...JACKSON...CHAFFEE...ORAN...CAPE
  GIRARDEAU...BENTON...SCOTT CITY...LEOPOLD...DAISY...MILLERSVILLE...
  BURFORDVILLE...BELL CITY...DELTA...GORDONVILLE...ALTENBURG...
  DUTCHTOWN...MORLEY...HAY-WOOD CITY AND KELSO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3772 8996 3774 8960 3771 8958 3769 8951
      3764 8952 3759 8948 3758 8952 3755 8952
      3741 8942 3735 8943 3731 8951 3728 8951
      3725 8946 3718 8945 3697 8948 3696 9018
TIME...MOT...LOC 0106Z 269DEG 32KT 3766 8998 3698 9013
WIND...HAIL 70MPH 0.88IN

$$
2 follow-up statements
809 
WWUS53 KPAH 080115
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
815 PM CDT FRI SEP 7 2012

MOC017-031-157-201-207-223-080145-
/O.CON.KPAH.SV.W.0424.000000T0000Z-120908T0145Z/
BOLLINGER MO-CAPE GIRARDEAU MO-PERRY MO-SCOTT MO-STODDARD MO-WAYNE MO-
815 PM CDT FRI SEP 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
WAYNE...NORTHERN STODDARD...SCOTT...SOUTHERN PERRY...CAPE GIRARDEAU
AND BOLLINGER COUNTIES IN SOUTHEAST MISSOURI UNTIL 845 PM CDT...

AT 811 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
PERRYVILLE TO 5 MILES NORTHEAST OF PUXICO...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

WINDS COULD REACH 80 MPH FROM NEAR LEOPOLD TO WHITE WATER AND DELTA
IN SOUTHEAST BOLLINGER COUNTY AND SOUTHERN CAPE GIRARDEAU COUNTY. 
THE STORMS ARE HEADED FOR CHAFFEE AND KELSO AS WELL. SIGNIFICANT 
DAMAGE POSSIBLE TO TREES...POWER LINES.

LAT...LON 3772 8996 3774 8960 3771 8958 3769 8951
      3764 8952 3759 8948 3758 8952 3755 8952
      3741 8942 3735 8943 3731 8951 3728 8951
      3725 8946 3718 8945 3697 8948 3696 9018
TIME...MOT...LOC 0114Z 269DEG 32KT 3766 8989 3698 9004
WIND...HAIL 70MPH 0.88IN

$$
437 
WWUS53 KPAH 080136
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
836 PM CDT FRI SEP 7 2012

MOC017-157-080146-
/O.CAN.KPAH.SV.W.0424.000000T0000Z-120908T0145Z/
BOLLINGER MO-PERRY MO-
836 PM CDT FRI SEP 7 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PERRY AND EASTERN
BOLLINGER COUNTIES IN SOUTHEAST MISSOURI IS CANCELLED...

LAT...LON 3697 8995 3713 8988 3713 8986 3717 8987
      3746 8975 3749 8949 3741 8942 3735 8943
      3733 8949 3731 8951 3728 8951 3725 8946
      3718 8945 3697 8948
TIME...MOT...LOC 0136Z 269DEG 32KT 3766 8964 3698 8979

$$

MOC031-201-207-080145-
/O.CON.KPAH.SV.W.0424.000000T0000Z-120908T0145Z/
CAPE GIRARDEAU MO-SCOTT MO-STODDARD MO-
836 PM CDT FRI SEP 7 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
STODDARD...SCOTT AND SOUTHERN CAPE GIRARDEAU COUNTIES IN SOUTHEAST
MISSOURI UNTIL 845 PM CDT...

AT 834 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
ALTENBURG TO BELL CITY...MOVING EAST AT 35 MPH. PENNY SIZE HAIL MAY
ALSO ACCOMPANY THESE DAMAGING WINDS.

LAT...LON 3697 8995 3713 8988 3713 8986 3717 8987
      3746 8975 3749 8949 3741 8942 3735 8943
      3733 8949 3731 8951 3728 8951 3725 8946
      3718 8945 3697 8948
TIME...MOT...LOC 0136Z 269DEG 32KT 3766 8964 3698 8979
WIND...HAIL 70MPH 0.88IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 7:27 PM CDT, 39 minutes earlier.

Area forecast discussion, Sep 7, 7:27 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
727 PM CDT FRI SEP 7 2012

.UPDATE...
ISSUED AT 716 PM CDT FRI SEP 7 2012

STORM UPDATE...DURING THE PAST HOUR...SHEAR ALOFT HAS INCREASED
ALONG AND AHEAD OF THE LINE OF THUNDERSTORMS MOVING SOUTHEAST FROM
CENTRAL ILLINOIS AND WITH NEW THUNDERSTORMS ACROSS SOUTHERN
ILLINOIS...AHEAD OF THE SOUTHERN MISSOURI LARGE SCALE BOW ECHO.

DURING THE NEXT ONE TO TWO HOURS...LOOK FOR NEW UPSCALE CONVECTION
/THUNDERSTORMS/ AHEAD OF THE MAIN LINE OF THUNDERSTORMS TO PULSE
UP CLOSE TO OR EXCEED SEVERE LEVELS. AT THIS TIME...THE PRIMARY
CONCERN WILL BE DAMAGING WINDS.

THERE IS AN MCV /MESOSCALE CONVECTIVE VORTEX/ EVOLVING OVER
JACKSON COUNTY NEAR KMDH /SOUTHERN ILLINOIS AIRPORT/...AROUND
CARBONDALE ILLINOIS ATR 0022Z /722 PM CDT/...A CORRIDOR OF WINDS AT
OR ABOVE SEVERE LEVELS WILL LIKELY ACROSS FRANKIN...WILLIAMSON...SALINE
...HAMILTON...WHITE AND GALLATIN COUNTY DURING THE NEXT ONE TO
ONE AND HALF HOURS. THE NORTHERN EXTENT OF THESE STRONG WINDS MAY
BE MITIGATED BY THE SOLID LINE OF STORMS MOVING SOUTHEAST TOWARD
THE WABASH RIVER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 716 PM CDT FRI SEP 7 2012

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WDSPRD AS THE EVENING
PROGRESSES...AND THE 00Z TAFS CONTAIN A GUESS AS TO TIMING OF
CONVECTION. TSTMS ARE EXPECTED TO COME IN TWO WAVES AT THIS
TIME...ONE AHEAD OF AN APPROACHING COLD FRONT AND ONE ASSOCIATED
WITH IT. EXPECT IFR VSBYS UNDER TSTMS...WITH MOSTLY MVFR CIGS.
THOUGH WINDS WILL BE GUSTING OUT OF THE NW BEHIND THE
FRONT...CONDITIONS ARE EXPECTED TO IMPROVE TOWARD SUNRISE. SOME OF
THESE THUNDERSTORMS MAY REACH SEVERE LIMITS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...SMITH
AVIATION...DB
Hazardous weather outlook, Sep 7, 12:54 PM CDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1254 PM CDT FRI SEP 7 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1254 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL PUSH ACROSS THE REGION TONIGHT. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND INTO EARLY
TONIGHT IN ADVANCE OF THE FRONT. THE PRIMARY SEVERE WEATHER HAZARDS
WILL BE DAMAGING WINDS AND HAIL. SMALL...BRIEF TORNADOES CANNOT BE
RULED OUT ENTIRELY THAT COULD RESULT IN ENHANCED WIND DAMAGE. A
TRANSITION FROM A SEVERE WEATHER RISK...TO HEAVY RAIN IS EXPECTED
TONIGHT. LOCALLY HEAVY RAINS COULD RESULT IN SOME STANDING WATER
IN LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THE
FIRST HALF OF TONIGHT.

In the hours before

Local storm report, Sep 7, 6:55 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND DMG     OAK RIDGE               37.50N 89.73W
09/07/2012                   CAPE GIRARDEAU     MO   EMERGENCY MNGR

            A LARGE HIGHWAY SIGN IS BLOCKING ONE LANE OF I-55 AT OAK
            RIDGE EXIT. THIS IS JUNCTION OF ROUTE E AND I-55.

&&

DLL
Local storm report, Sep 7, 7:30 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
730 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     CARBONDALE              37.72N 89.22W
09/07/2012  E60 MPH          JACKSON            IL   LAW ENFORCEMENT

            TREE DAMAGE REPORTED

&&

DLL
Local storm report, Sep 7, 7:31 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
731 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             ELIZABETHTOWN           37.45N 88.30W
09/07/2012  E1.75 INCH       HARDIN             IL   BROADCAST MEDIA

&&

DLL
Local storm report, Sep 7, 7:37 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
737 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     CARBONDALE              37.72N 89.22W
09/07/2012  M60 MPH          JACKSON            IL   ASOS

&&

DLL
Local storm report, Sep 7, 7:42 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MARION                  37.73N 88.94W
09/07/2012                   WILLIAMSON         IL   TRAINED SPOTTER

            TREES DOWN ALONG SOUTH MARKET STREET

&&

DLL
Local storm report, Sep 7, 8:01 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
801 PM CDT FRI SEP 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     MARION                  37.73N 88.94W
09/07/2012                   WILLIAMSON         IL   EMERGENCY MNGR

            A ROOF OFF A BUSINESS AND MANY TREES DOWN

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:12 PM CDTSevere Thunderstorm WarningPAHCape Girardeau33 min
Sep 7, 7:26 PM CDTSevere Thunderstorm WarningPAHButler, New Madrid, Scott, Stoddard49 min
Sep 7, 7:35 PM CDTSevere Thunderstorm WarningPAHBollinger, Perry, Wayne40 min
Sep 7, 8:02 PM CDTSevere Thunderstorm WarningPAHMississippi, New Madrid28 min
Sep 7, 8:22 PM CDTSevere Thunderstorm WarningPAHNew Madrid23 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.